Spike in emergency medical responses to “spice” overdoses and illnesses prompts warning to Alaskans
August 19 2015
“Spice is a generic name for a form of unregulated synthetic marijuana that consists of herbal mixtures sprayed with chemicals made in a laboratory that are intended to produce mind-altering effects similar to cannabis,” said Dr. Joe McLaughlin, chief of the Alaska Section of Epidemiology. “After using spice, however, people sometimes develop moderate to severe adverse health consequences, including vomiting, muscle spasms, seizures, hallucinations, confusion, and suicidal thoughts. In some cases, spice has been linked to heart attacks and deaths."
An autopsy done after a recent death on an Anchorage homeless person showed a positive test result for spice, and spice was attributed as one of the causes of death.
Spice products can be sold in colorful packages online or in stores, or local dealers can alter and repackage these products with other chemicals. Often, they can resemble potpourri and are sold with warning labels that say “Not for human consumption,” even though they are made purely for that use.
“At this point, the bulk of the medical transports have involved young adults; however, there have been many transports involving adolescents,” McLaughlin said. “Parents should warn their children about the dangers of using spice, and strongly instruct them to stay away from it.”
Signs and symptoms of Spice toxicity or overdose
If someone suspected to have recently used synthetic marijuana products experiences symptoms such as seizures, difficulty breathing, chest pain, altered mental status, or nausea and vomiting, seek medical attention immediately or call 911. If you are unsure about the need to call 911, you can contact Poison Control at 800- 222-1222.
If you, or someone you know, is currently abusing spice call the Alaska Careline at 877-266-HELP (4357).
On the Web:
Edited by Mary Kauffman, SitNews
Source of News: